Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 41, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 19, 2013, 4:48 PM MST for Pima County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2013, 4:48 PM MST (23:48 UTC)
- Expired
- Jul 19, 2013, 5:30 PM MST
- In force
- 42 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 169 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 324 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 1734 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
875
WUUS55 KTWC 192348
SVRTWC
AZC019-200030-
/O.NEW.KTWC.SV.W.0041.130719T2348Z-130720T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
448 PM MST FRI JUL 19 2013
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
* UNTIL 530 PM MST
* AT 445 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 17 MILES NORTHEAST OF ORGAN PIPE
NATIONAL MONUMENT...OR 46 MILES WEST OF SELLS...AND MOVING WEST AT
20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KUAKATCH...GUNSIGHT AND WHY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.
SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH
ACCOMPANIED BY BLOWING DUST AND LIMITED VISIBILITIES.
&&
LAT...LON 3192 11280 3195 11292 3228 11294 3232 11255
3200 11244
TIME...MOT...LOC 2348Z 091DEG 18KT 3214 11263
$$
FRANCIS2 follow-up statements
901
WWUS55 KTWC 200012
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
512 PM MST FRI JUL 19 2013
AZC019-200030-
/O.CON.KTWC.SV.W.0041.000000T0000Z-130720T0030Z/
PIMA AZ-
512 PM MST FRI JUL 19 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST
FOR WEST CENTRAL PIMA COUNTY...
AT 508 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF KUAKATCH...
OR 53 MILES WEST OF SELLS...MOVING WEST AT 20 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH
ACCOMPANIED BY BLOWING DUST AND LIMITED VISIBILITIES.
&&
LAT...LON 3203 11250 3197 11283 3195 11291 3195 11292
3228 11294 3232 11255
TIME...MOT...LOC 0012Z 091DEG 18KT 3214 11277
$$
FRANCIS297
WWUS55 KTWC 200034
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
534 PM MST FRI JUL 19 2013
AZC019-200042-
/O.EXP.KTWC.SV.W.0041.000000T0000Z-130720T0030Z/
PIMA AZ-
534 PM MST FRI JUL 19 2013
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PIMA COUNTY HAS
EXPIRED...
AT 532 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A STRONG THUNDERSTORM 5 MILES WEST OF WHY. THIS
THUNDERSTORM WAS MOVING TO THE WEST AT 20 MPH. BRIEF HEAVY RAIN AND
WIND GUSTS APPROACHING 50 MPH WILL OCCUR THROUGH 545 PM MST.
HOWEVER...THIS STRONG THUNDERSTORM WILL BE WEST OF HIGHWAY 85 IN
RURAL AREAS.
LAT...LON 3203 11250 3197 11283 3195 11291 3195 11292
3228 11294 3232 11255
TIME...MOT...LOC 0012Z 091DEG 18KT 3214 11277
$$
FRANCISWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:55 PM MST, 2 hours 53 minutes earlier.
Area forecast discussion, Jul 19, 1:55 PM MST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 155 PM MST FRI JUL 19 2013 .SYNOPSIS...LOW PRESSURE OVER SONORA WILL DRIFT OVER THE GULF OF CALIFORNIA...LEAVING SOUTHEAST ARIZONA IN A MOIST EAST OR SOUTHEAST FLOW...WHICH WILL INCREASE CHANCES FOR SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN THROUGH THE WEEKEND. A MORE NORMAL CYCLE OF SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL RETURN FOR MUCH OF NEXT WEEK. && .DISCUSSION...PLENTIFUL MOISTURE IN PLACE ACROSS SOUTHEAST ARIZONA WITH PWATS OF 1.5 TO 2 INCHES. HOWEVER...WARM TEMPERATURES ALOFT SUCH AS -4 TO -6 C AT 500 MB AND CLOUDS INHIBITING SURFACE HEATING ARE KEEPING THE ATMOSPHERE FROM SIGNIFICANTLY DESTABILIZING SO FAR IN SOUTHERN AREAS. CURRENTLY WIDESPREAD SHOWERS WITH LITTLE THUNDER DEVELOPING FROM TUCSON S. EVEN WITH LITTLE VERTICAL EXTENT THESE SHOWERS ARE PRODUCING 0.25 INCH OF RAIN IN ABOUT 20 MINUTES. OPTED NOT TO ISSUE A FLASH FLOOD WATCH BUT SOME HEAVY RAIN IS POSSIBLE. N AN W OF TUCSON...WHERE THERE HAS BEEN LESS CLOUD COVER...ISOLATED STORMS BEGINNING TO DEVELOP. THESE AREAS MAY ACTUALLY SEE HEAVIER ISOLATED DOWNPOURS IN STRONGER STORMS THAT COULD ALSO PRODUCE GUSTY WINDS. WITH THE LOW PRESSURE OVER SONORA AND ATTENDANT CLOUDS DRIFTING ONLY SLOWLY WEST THEN UP THE BAJA/GULF AREA THE NEXT FEW DAYS...MORNING CLOUDS COULD CONTINUE TO HINDER ATMOSPHERIC HEATING...BUT IF THIS HINDRANCE IS OVERCOME...STORMS THAT DEVELOP COULD PRODUCE HEAVY RAIN. MODEL DEPICTIONS OF THE LOW TRACK AND THE MOISTURE FIELDS TEND TO FAVOR MUCH OF THE AREA STILL BEING AFFECTED BY CLOUD COVER AND ONCE AGAIN LIMITING HEATING...WHEREAS SUNDAY WE MAY WARM UP QUICKER AND BE ABLE TO GENERATE MORE THUNDERSTORM COVERAGE. FOR NEXT WEEK...A SECONDARY AREA OF LOW PRESSURE WILL MOVE ACROSS NRN MEXICO...POSSIBLY INFLUENCING OUR WEATHER ONCE AGAIN AND KEEPING THE CHANCES FOR THUNDERSTORMS AT OR ABOVE CLIMATOLOGICAL NORMALS...KD && .AVIATION...UPPER LOW OVER SONORA MEXICO WILL CONTINUE TO ENHANCE THE SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN ARIZONA...ESPECIALLY NEAR THE MEXICO BORDER WHERE CLOUDINESS WILL REMAIN HEAVIER AND LOWER. THE CONVECTION SHOULD DIMINISH AFT 20/07Z. EXPECT SCT-BKN120 BKN250 WITH AREAS BKN060-080 LCL MVFR CIGS AND VSBYS MAINLY SOUTH. EASTERLY FLOW ACROSS THE AREA THROUGH TONIGHT OUTSIDE OF GUSTY AND ERRATIC THUNDERSTORM OUTFLOWS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. CERNIGLIA && .FIRE WEATHER...UPPER LOW OVER SONORA MEXICO WILL MAINTAIN A MOIST EASTERLY FLOW ACROSS SOUTHERN ARIZONA THROUGH THE WEEKEND. THE COMBINATION OF THE UPPER LOW AND ABUNDANT ATMOSPHERIC MOISTURE WILL BRING ABOUT PLENTY OF CONVECTION THAT WILL BE ABLE TO OCCUR ANYTIME WITH A FOCUS DURING THE AFTERNOON AND EVENING HOURS. STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS AS WELL AS GUSTY AND ERRATIC WINDS. RELATIVE HUMIDITIES WILL REMAIN MOIST WITH THE NORMAL DIURNAL WIND PATTERNS DISRUPTED AT TIMES THIS WEEKEND BY CONVECTION. THE SHOWERS AND THUNDERSTORMS WILL BECOME LESS NUMEROUS AND MORE DIURNAL IN NATURE NEXT WEEK AS THE LOW MOVES FURTHER WEST AND THE AIR MASS BECOMES A BIT DRIER. CERNIGLIA && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 19, 4:13 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
413 PM MST FRI JUL 19 2013
AZZ501-502-200000-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-WESTERN PIMA COUNTY
INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT AZ-
413 PM MST FRI JUL 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 500 PM
MST...
AT 408 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 24 MILES NORTHEAST OF ORGAN PIPE NATIONAL
MONUMENT...OR 34 MILES WEST OF SELLS...MOVING WEST AT 20 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...ORGAN PIPE NATIONAL
MONUMENT...GU VO...PIA OIK AND KUAKATCH.
LAT...LON 3189 11255 3190 11288 3214 11291 3223 11236
3193 11227
TIME...MOT...LOC 2312Z 072DEG 18KT 3210 11245
FRANCISThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 4:13 PM MST | Special Weather Statement | TWC | 47 min | |
| Jul 19, 4:50 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.